Lead Levels to be Lowered Again...
Published: Thursday, 05 January 2012 17:25
Over the past 30 years the EPA and CDC have lowered the level of blood lead that has been considered acceptable based on newer and more sophisticated scientific studies demonstrating adverse health effects at lower and lower blood lead levels. Now for the first time in 20 years a federal committee is again recommending that the acceptable level of blood lead by less than 5 mcg/L a 50% drop from its current acceptable level of 10 mcg/L.
Lead in children at even extremely low levels can cause neurobehavioral abnormalities including attention deficit disorder and lower intelligence.
To read the latest press release, CLICK HERE
FDA Warnings on Dronedarone
Published: Tuesday, 20 December 2011 10:47
Dronedarone, brand name Multaq, is an increasingly popular anti-arrythmic drug used by cardiologists and critical care physicians. The FDA has recently determined that this drug is dangerous in a certain subset of patients. Death has been reported in patients who have chronic atrial fibrillation. To see the full news report which was posted yesterday on a toxicology/pharmacology site, see the following article:
Read more: FDA Warnings on Dronedarone
Chronic Acetaminophen Toxicity
Published: Monday, 12 December 2011 20:55
Acetaminophen (Tylenol) is the most commonly consumed medication in the United States. Most people just assume that it is benign and can be taken with impunity. The truth, however, is that acetaminophen is toxic when taken in excess both acutely and chronically. The following blog discusses a recent study out of Britain that proves just how toxic acetaminophen is when consumed regularly. The dangers of this medication are clear and immediate.
Read more: Chronic Acetaminophen Toxicity
Problems Arising From Poor Patient Communication
Medical malpractice lawsuits frequently arise because of misundertandings, poor communication, and the reactive emotions that naturally follow. When patients become angry, they are apt to escalate the situation, magnify the problems or bad outcomes, and become predisposed to blaming the doctor or the hospital. Much litigation can be avoided if situations are de-escalated early.
Published: Friday, 18 November 2011 13:49
There are ways to deal with such encounters in which you work with the angry patient and guide them through their emotions, and the accompanying volatility, to the point where it is possible to have a constructive, or at least manageable discussion with them.
Read more: Problems Arising From Poor Patient Communication
Can Vitamin Supplements Cause Death?
Published: Thursday, 03 November 2011 22:41
The following article is from a recent issue of Medscape. Vitamin supplements are ubiquitous and are commonly taking by people who want to be health conscious and maximally healthy. But not all vitamins and minerals are benign. The Medscape summarizes a recent study in the Archives of Internal Medicine. The citation appears at the end of this report. The study has serious public health implications.
Read more: Can Vitamin Supplements Cause Death?
Substance Abuse: New DEA Emergency Ban for Bath Salts
Published: Thursday, 06 October 2011 16:19
Recently the DEA took emergency action to ban for one year bath salts that are composed of PABS, methylenedioxypyrovalerone, which is structurally and toxicologically related to pyrovalerone and a-pyrrolidinophenone compounds that inhibit norepinephrine-dopamine reuptake and act as central nervous system stimulants. These salts are deadly, and are sold under the brand names: Ivory Wave and Vanilla Sky.
Users take it orally, intranasally, intravenously, or rectally and achieve a high that is similar to methamphetamine. It enhances alertness, increases energy, and is an aphrodisiac. On the street, it is being called "legal cocaine".
Doses as low as 3-5 mg will produce an effect. The average dose ranges from 5 to 20 mg, and the risk for overdose is high because packages contain up to 500 mg. In fact, it was the increase in overdose, emergency room visits, and death that prompted the DEA to take action. Orally, absorption is rapid, and the rush (euphoria) that is produced peaks at 1-2 hours after ingestion, and the total effect lasts about 3-4 hours.
The physical effects of PABS include tachycardia, hypertension, arrhythmias, hyperthermia, seizures, stroke, myocardial infarction, and even death. Behavioral and mental effects include panic attacks, anxiety, paranoia, hallucinations, psychosis, aggressive or violent behavior (such as self-mutilation, suicide attempts, and homicidal activity), insomnia, anorexia, and depression.
Emergency treatment consists of benzodiazepams for sedation and IV fluids to prevent hypercatabolic rhabdomyolysis. Metabolic acidosis, if present, is treated in the usual manner.
Click Here: to obtain the New England Journal of Medicine article in PDF format
A Vaccine for Substance Abuse?
Published: Tuesday, 04 October 2011 23:48
Can you imagine a vaccine that would eliminate smoking, cocaine, methamphetamine, heroin or opiate use? Researchers are tantalizingly close to developing a vaccine that would permanently block those receptors that when stimulated by these and other substances of abuse provide the addictive euphoric and mind-altering effects.
Addicts would no longer be able to use and enjoy the effects of the substances they abuse. The research is being headed by Dr. Janda at Scripps Research Institute.
To read the full NY Times article: Click Here
ZOCOR SAFETY ALERT
Published: Thursday, 09 June 2011 01:21
The Food and Drug Administration on Wednesday announced new safety restrictions on high-dose simvastatin, also known as Zocor, a cholesterol-lowering drug taken by an estimated 2.1 million Americans.
The agency said the 80-milligram dose caused a potentially severe muscle disease, called myopathy, especially in the first year of taking the medication.
No new patients should be put on the high dosage, the F.D.A. said, recommending that existing patients should continue only if they have used the drug for more than a year without experiencing muscle pains. Alternative statins may be safer, the agency said.
This surely will lead to a spate of product/medical liability lawsuits against the manufacturers of this drug.
See the entire article in the NY Times by: Clicking Here
Arsenic in Chicken
Published: Thursday, 09 June 2011 01:13
The latest report from the FDA says that for decades chickens have consumed feed contaminated with Arsenic, a known poison and carcinogen. The FDA backpedals on this finding by saying that chicken is still safe to eat because the amount of Arsenic that has found its way into edible portions of chicken are too low to be significant. But they do not comment on the cumulative effect of regular Arsenic ingestion.
In response to this discovery, the companies that produce substances contaminated with Arsenic have stopped their production of these substances because of the possible adverse effect on the health of Americans. To read the full NY Times article, CLICK HERE.